Chemo-induced Peripheral Neuropathy and Breast Cancer

Posted by karendb @karendb, Feb 10, 2019

Hi. Karen here again. Since my last chemo treatment on dec 19th I've had terrible neuropathy in both hands and feet. Has anyone else had this and do you know how long it lasts?

I am taking anastrozole & having terrible plantar fasciitis. Thinking about stoping medicine. Chance of reoccurrence is 19% in 9 Yrs. What do you think?

REPLY
@johnbishop

Just received a newsletter from the Foundation for Peripheral Neuropathy for an upcoming webinar that you might find helpful.
——————————————
FPN Webinar: Chemo-Induced Peripheral Neuropathy: Quality of Life & Treatment Planning for Breast Cancer & Other Cancer Patients

The Foundation for Peripheral Neuropathy is bringing together a panel of experts for this webinar to discuss CIPN and its impact on patients and their physical and mental health.

Date: November 10, 2020
Time: 12:00 PM – 1:00 PM ET (Please note that this lecture starts at 11 a.m. Central, 10 a.m. Mountain and 9 a.m. Pacific)
Register here: https://register.gotowebinar.com/register/5174813403335669772?blm_aid=116106

Panelists for the webinar are:

Thomas Smith, MD FACP FASCO FAAHPM
Professor of Oncology,
Sidney Kimmel Comprehensive Cancer Center, Johns Hopkins University

Stefanie Geisler, MD
Assistant Professor, Neurology,
Washington University, St Louis, MO

Krista Nelson, LCSW, OSW-C, Oncology Social Worker
Providence Health Systems

CIPN (Chemo-Induced Peripheral Neuropathy) can be an unexpected side-effect of certain breast and other cancer treatments. While the treatments save lives, the resulting CIPN can be life-changing and devastating.

CIPN, depending on its severity, may impact future treatment decision-making requiring effective doctor-patient communication about future options and goals of therapy. Patients often find it difficult to find information about CIPN and are at a loss as to how to discuss treatment options with their medical care providers. Patients are equally unaware of the impact on their ongoing mental health that CIPN can cause.

The panelists will provide the latest information about the causes and treatments of CIPN, offer insight into the patient-doctor relationship, and explore the emotional challenges and medical options in coping with CIPN. The webinar will conclude with a Q&A session.

This webinar is generously sponsored by Athenex Oncology.
———————————–

Jump to this post

I "attended" this webinar and it was super informative!! I asked for my compounding cream to be switched from what it was to what Dr. Tim Smith recommends, along with switching out Lyrica for Cymbalta. I'm giving that a try anyway. This was a great webinar to share with the group!

REPLY
@staciej

I "attended" this webinar and it was super informative!! I asked for my compounding cream to be switched from what it was to what Dr. Tim Smith recommends, along with switching out Lyrica for Cymbalta. I'm giving that a try anyway. This was a great webinar to share with the group!

Jump to this post

Thanks for the feedback @staciej! In case anyone didn't get a chance to see the webinar…

Webinar: Chemo-Induced Peripheral Neuropathy

REPLY

I am receiving TC Chemo (taxotere & cytoxin). After third treatment, I am experiencing peripheral neuropathy. Tingling, numbness, pain in fingers and bottom of feet. Pain and weakness in legs. It is progressing/worsening. I have one treatment left. Has anyone else experienced this? If so, what did you do?

Research says it cannot be consistently prevented or cured. It may go away on its own after treatment weeks, months, years, or never. It may continue to worsen after treatment completed.

Am working with my Mayo care team, however, interested in others’ experiences. Thanks and god bless.

REPLY
@kk57

I am receiving TC Chemo (taxotere & cytoxin). After third treatment, I am experiencing peripheral neuropathy. Tingling, numbness, pain in fingers and bottom of feet. Pain and weakness in legs. It is progressing/worsening. I have one treatment left. Has anyone else experienced this? If so, what did you do?

Research says it cannot be consistently prevented or cured. It may go away on its own after treatment weeks, months, years, or never. It may continue to worsen after treatment completed.

Am working with my Mayo care team, however, interested in others’ experiences. Thanks and god bless.

Jump to this post

Hi kk57, I moved your question to this existing discussion in the Breast Cancer group called
"Chemo-induced Peripheral Neuropathy and Breast Cancer." I did this so that you can connect with other members like @elizm @karendb @cancersucks @marshabel @mugs24cancer and @cindylb, to name a few, who have had neuropathy related to breast cancer treatments. You may wish to scroll through the past messages to learn more. Also see the webinar that @staciej posted from the Foundation for Peripheral Neuropathy.

KK, is your team considering reducing the amount of chemo for the last treatment? Other options? How many cycles have you had?

REPLY
@kk57

I am receiving TC Chemo (taxotere & cytoxin). After third treatment, I am experiencing peripheral neuropathy. Tingling, numbness, pain in fingers and bottom of feet. Pain and weakness in legs. It is progressing/worsening. I have one treatment left. Has anyone else experienced this? If so, what did you do?

Research says it cannot be consistently prevented or cured. It may go away on its own after treatment weeks, months, years, or never. It may continue to worsen after treatment completed.

Am working with my Mayo care team, however, interested in others’ experiences. Thanks and god bless.

Jump to this post

I had TAC 7 years ago. I started Exemestane immediately after. The pads on my feet hurt very bad, especially when getting out of bed during the night. Hurt to walk at times, like needles. It did go away but took at least 4 years. No problem now. I do get cramps in my feet but has also gotten much better with time and I still have some neuropathy if I use my fingers for typing or on phone occasdionally for very long, just numbness. Still here though with no recurrence to date. Bi-lateral breast cancer, stage 1, no nodes positive and stage 2b, 2 N positive.Thankful for treatments.

REPLY

Thanks @cathyhand. Appreciate your reply.

REPLY
@colleenyoung

Hi kk57, I moved your question to this existing discussion in the Breast Cancer group called
"Chemo-induced Peripheral Neuropathy and Breast Cancer." I did this so that you can connect with other members like @elizm @karendb @cancersucks @marshabel @mugs24cancer and @cindylb, to name a few, who have had neuropathy related to breast cancer treatments. You may wish to scroll through the past messages to learn more. Also see the webinar that @staciej posted from the Foundation for Peripheral Neuropathy.

KK, is your team considering reducing the amount of chemo for the last treatment? Other options? How many cycles have you had?

Jump to this post

@colleenyoung – I have had three of the four cycles. Yes, they have presented options (reduce Taxotere, replace Taxotere with adriamycin, Cytoxin only). Deciding what to do this week when my oncologist gets back from vacation. The CIPN is pretty bad in my feet and legs… and worsening.

REPLY
@kk57

@colleenyoung – I have had three of the four cycles. Yes, they have presented options (reduce Taxotere, replace Taxotere with adriamycin, Cytoxin only). Deciding what to do this week when my oncologist gets back from vacation. The CIPN is pretty bad in my feet and legs… and worsening.

Jump to this post

It is such a hard decision, KK57. Keep in mind that the dosage of Taxotere is based on numbers – averages of all patients. But for you, the optimal dosage may be too toxic. You mustn't think that by reducing or eliminating Taxotere for the final round means that you're not getting the optimal dosage. It just means they are making an adjustment that's right for you – enough chemo to kill the cancer cells and not too much that the toxicity leads to lower quality of life. I encourage you to have an honest and open conversation with your oncologist and express your fears and concerns.

REPLY
Please sign in or register to post a reply.
  Request Appointment